The Food and Drug Administration (FDA) has called for a label change on the Fentanyl pain patch after several children’s deaths were linked to accidental exposure to the narcotic pain patch. In April, the FDA issued a warning concerning Fentanyl citing that the pain patches could be life-threatening if handled by children.
Accidental exposure of fentanyl patches, which adheres to the prescribed adult patient’s skin, can occur when the patch unknowingly falls off or when it is improperly discarded. The FDA cited that most cases of accidental exposure to children occur when a child puts the patch in his or her mouth or on their skin.
According to a Consumer Update on the FDA website, the Division of Medication Error Prevention and Analysis reported that since 1997, 32 cases of accidental exposure to a fentanyl patch have been documented, including 12 reported deaths and 12 hospitalizations.
In addition to the label change, the FDA is also requiring that Fentanyl’s label print color be changed so it is more easily seen, and the name of the drug as well as the patch’s strength be printed in durable ink.
Fentanyl is known on the market as the brand Duragesic and is manufactured by Johnson and Johnson. Several generic versions of the Fentanyl patch made by various drug manufacturers are available on the market as well.
Fentanyl’s label change request shadows the recent scrutiny against another popular pain medication on the market. Acetaminophen-containing products, particularly the over-the-counter brand Tylenol, are facing heat from consumers after acetaminophen was linked to causing acute liver failure in users, even when the recommended dose was not exceeded.
“Consumers rely on the safety of the products that they use,” commented Megan McBride, a Tylenol litigation attorney with the Levin, Papantonio law firm who specializes in product liability and personal injury litigation. “Regrettably, companies frequently fail to fully disclose the potential hazards associated with their product. Years after a product first comes to market, new risks may still be disclosed. Recently the FDA has issued warnings associated with the risk of Tylenol and acute liver failure.Yet, the Tylenol label still fails to mention acetaminophen causes liver failure, despite approximately 150 people dying each year from acetaminophen overdose.”